Never heard of CHS before? Welcome to the club.
The science says that chronic and heavy marijuana use can sometimes trigger episodes of nausea, vomiting, and hot bathing, known as Cannabinoid Hyperemesis Syndrome (CHS).
This mysterious condition unique to pot smokers was identified in 2004. It sounds a bit scary at first, but thankfully, it’s not that common.
If you’ve started experiencing the above symptoms and are worried that CHS is to blame, read on, as we’ll now explore the cause of cannabinoid hyperemesis syndrome and what to do if you are affected by it.
What is Cannabinoid Hyperemesis Syndrome?
Cannabinoid Hyperemesis Syndrome is a set of symptoms caused by chronic, heavy cannabis use. It is characterized by cyclic episodes of nausea and vomiting, and frequent hot bathing. It occurs through an unknown mechanism. (1)
CHS starts off with nausea, vomiting and moderate to severe abdominal pain lasting 1-7 days. Patients soon figure out that hot showers relieve their symptoms so they develop a habit of having frequent hot baths.
CHS happens with heavy cannabis use, defined as exceeding 3-5 smoke sessions per day over a long period of time. Patients who tend to abuse strains high in THC are more likely to develop it, as well.
The fact that CHS causes nausea is interesting, considering that cannabis has been used as a very effective natural antiemetic (medicine for reducing nausea) in cancer patients undergoing chemotherapy, as well as in HIV/AIDS patients.
CHS should not be mistaken with cyclical vomiting syndrome (CVS), although the symptoms are basically the same. (1) The only difference between these two conditions is that CVS is not caused by cannabis use.
What’s the cause of Cannabinoid Hyperemesis Syndrome?
When it comes to pot and health it’s difficult to make definitive claims – cannabis is a Schedule 1 substance in the US so there is a lack of research in the field. This lack of research also applies to Cannabinoid Hyperemesis Syndrome.
CHS has been discovered fairly recently and there are just over 100 academic papers exploring it.
There’s one common thread in the majority of those papers — the best and the only cure for cannabinoid hyperemesis syndrome is to simply stop using cannabis.
By ceasing all cannabis intake, the vomiting and nausea go away almost instantly.
Cannabinoid Hyperemesis Syndrome is believed to affect both the gastrointestinal and the central nervous systems. (2) There are two main theories that explain how CHS develops — the cannabinoid buildup theory and the hypothalamic theory.
When it comes to the cannabinoid buildup theory, a 2011 study suggested that Cannabinoid Hyperemesis Syndrome occurs because of a disturbance in the central stress response system. This theory argues that heavy, longtime smokers build up cannabinoids in their system, which can lead to dysfunctioning CB1 and CB2 receptors in the hypothalamus. (3)
Overuse of cannabis can also lead to storing THC in our fat cells and getting THC out of body fat takes a long time.
When we use our fat as energy, the previously stored THC re-enters our bloodstream. At this point, since there is already a high concentration of THC in the blood, consuming more cannabis can lead to cannabinoid toxicity, today known as Cannabinoid Hyperemesis Syndrome. (1)
The hypothalamic theory argues that CBD increases the expression of CB1 receptors in the hypothalamus while THC lowers the body temperature. (1) Scientists in favor of this theory believe that this could explain why hot showers are so effective in reducing the symptoms of Cannabinoid Hyperemesis Syndrome.
These are still just theories that need to be proven or debunked, but they are a good starting point for further exploration of CHS.
Is Cannabinoid Hyperemesis Syndrome a common thing?
Cannabinoid Hyperemesis Syndrome is rare but is apparently more common than people might think.
According to a recent study, almost a third of regular marijuana smokers admitted to the New York City hospital have experienced Cannabinoid Hyperemesis Syndrome. (4)
However, since the conclusions were based on the medical records of only 150 patients, we can’t take these findings for granted or make generalizations from them.
Still, because of the stigma around cannabis use, it’s hard to tell how common this syndrome really is. Some users simply don’t connect vomiting (and other symptoms) with cannabis use, while others are just not comfortable sharing their cannabis habits with doctors. This makes diagnosing and treating Cannabinoid Hyperemesis Syndrome difficult.
Since the majority of doctors are not even aware of Cannabinoid Hyperemesis Syndrome and not much is known about it in general, CHS can be left undiagnosed for a very long time.
Regardless of whether 10 or 10 million suffer from it, unfortunately we cannot deny that it’s a real condition.
Cannabinoid Hyperemesis Syndrome treatment
Considering that the symptoms of CHS are nausea and vomiting, the first thing you should do is visit your doctor to rule out any other condition. You’ll be a guinea pig for a while, but it’s for the best as there are hundreds of conditions that can cause nausea and vomiting other than chronic cannabis use.
When you rule out everything, the best and most effective cure for Cannabinoid Hyperemesis Syndrome is to just stop using cannabis altogether. Simple as that.
Now, you might be asking yourself, is there any way to get rid of the symptoms and continue using cannabis? Is taking a break from cannabis going to help you recover from the syndrome?
Well, that’s still hard to say.
Conventional medications usually used for vomiting and nausea just don’t work for Cannabinoid Hyperemesis Syndrome. So, until science discovers more about this condition, the best thing you can do is to stay away from weed.
When the initial symptoms begin, try taking a hot shower or a nice hot bath. If you find that this improves your nausea, vomiting or discomfort, quit smoking cannabis right away. Have in mind that frequent hot showers and vomiting can lead to dehydration and acute kidney damage, so don’t forget to drink enough fluids.
Moderate pot smoking is the key?
The key consideration when it comes to CHS is the “volume of use”, leaving us to conclude that long term heavy pot use leads to oversaturation of cannabinoid receptors and potentially to the development of Cannabinoid Hyperemesis Syndrome.
This syndrome could become a real problem, especially with medical marijuana users being advised by the Internet to just take as much weed as they can, which is simply wrong and unethical.
If you start developing any CHS symptoms after using marijuana, talk to your doctor openly about it, even they are not familiar with Cannabinoid Hyperemesis Syndrome itself. At least you’ll be able to get to the bottom of the problem and learn if cannabis is causing your symptoms.
If it is, just quit using cannabis and you’ll be fine.